I know you've all heard my story before, but this symptom I have is making me crazy... I was hypo since the 80's, and taking 150 mcg of Synthroid. Then I saw an endoc and he had me taking 175. I felt great for awhile and then about a year and a half later, I decided to lose some weight and I also started taking selenium. In about 2 months, after losing 24 lbs, I started feeilng so weird and had a throat problem which I thought might be the beginning stages of strep, so I went to Urgent Care - that's a step below the ER. They said my throat looked fine, but would do a thyroid test. TSH came back .12, and they said I was hyperthyroid. That's the first time I've ever gone hyper. I saw my regular doc the end of that week and she put me back to 150 Synthroid. Well I was feeling so crappy and lousy and freaked out with the hyper symptoms that I quit taking my Synthroid for TEN days, yes, TEN DAYS! Then I went in to do more blood tests and my TSH was then almost 6.0. I admitted to my doc what I had done, she said okay, let's just keep on with the 150 EVERY day! So I am doing that, but the past few days I have so much inner-nervousness and tenseness that sometimes I feel I would like to scream and climb the walls. I had this same symptom when I was hyper. Is it possible to feel so hyped up internally just because I resumed taking the 150? I can't already be hyper again can I? It's only been about two weeks since I started the 150 again. Does anybody have a clue about this symptom?
Alot of people have talked about going hyper when they started selenium. Since it helps your thyroid so much, you probably don't need near as much meds. I don't have a thyroid and I've asked if selenium helps with conversion, but don't think I got an answer. It may not feel good to go hyper, but it's always good if your body can do the work with less meds. Get tested again the second they let you. IWL
I 'm new to this and just started synthroid 7 days ago at 50 mcg. I was diagnosed hypo with a TSH of 1.4 and a thyroid nodule. The first four days I thought I was going to crawl out of my skin...I think my body was "shocked" at the new medicine...I was completly wired and anxious - I don't think I'm hyper, but maybe this is the body's way of reacting to the synthroid....I don't know...but I'm still pretty uptight - and insomiac....
IWL - I quit taking selenium when I was diagnosed as being hyper. I didn't want to worsen the condition. Now I'm in a real dilemma. There's no doubt the selenium helped my thyroid and I could possible lower my Synthroid intake, which would be wonderful and which I'd much rather do...and God forbid in the near future maybe even stop taking Synthroid complete....(maybe), but I don't know how to go about this. If I take both Synthroid and Selenium at the same time, I go hyper. I need a game plan, but don't have a clue what that would be. Call me stupid in Minnesota!!
P.S. Yes, selenium helps convert T4 to T3.
[This message has been edited by ssMarilyn (edited 09-10-2003).]
Kathy you might be right about this. Maybe after going off Synthroid, even if it was only for 10 days and I went back to being hypo...it might be a shock for my body to all of a sudden get these doses of medication. I hope that's what it is. I'm going to do what most here always suggest and give it a few more days. Thank God I have some Xanax here if I HAVE to take one. I got the lowest strength from the doc and I cut one pill into 4's..I only take 1/4 at a time, but it sure does the job. Doc says my system is really sensitive to medications.
Marilyn, I am a non-compliant self medicator. There I said it. I used to do everything I was told and stayed ill. You might have to just experiment. I would reduce the thyroid meds a little and just start adding smaller doses of selenium after a few weeks, then bump it up. We really are a science experiment. When I am severely hypo, I have so many hyper symptoms that it's almost impossible to tell what way to go. The selenium has made some people not need meds, wouldn't that be great! Be patient and try not to bite the ones you love. IWL
IWL, so far this thyriod stuff hasn't affected my temperament...maybe. The hardest thing to tolerate is the anxiety within. Sometimes it gets really bad and along with it comes paranoia. Now I can't EVEN begin to tolerate paranoia. It's too much like a bad drug trip. I can handle the pain and the fatigue, no problem...I just jump into bed with my poodles and Seinfeld tapes, but when I have the anxiety and paranoia, I feel like I'm going crazy and I'm in a constant state of agitation. It's not any fun. I think I'll go with the Synthroid until we get my thyroid stabilized again, and then maybe I'll take my Synthroid every day except Sunday, and on that day I'll take a selenium tab. I'll do that for about a month or so and see if I go downhill or uphill. Then I'll take the next step, maybe swap out another day. I wish there was an easier and quicker way to do this.
Marilyn, You've probably answered this before, but why aren't you on Armour. The first thing Armour did for me was clear my head and make me serene. Yes I'm an Armour junkie. Physically I still have a little ways to go, but mentally I am a goddess, like everyone, nothing rattles me, life is great(okay except for my parents), and everything even looks better. I went out and spent way too much money today on myself, new make-up, clothes, teeth cleaning, cd's(I love the 60's)had my eyebrows waxed, (tomorrow I'm having my nails done), sewed, cooked, paid bills, visited my grandchildren. Two months ago, I wouldn't have cared about doing any of that and the dental appt. would have wasted me for the rest of the day. Still a little tired, but maybe I should stop trying to fit the last, lost 3 1/2 years into a week. Okay, enough of the born again Armour routine. Hugs, IWL
IWL - sounds like you had a great day and I'm happy for you! On occasion I have one too, and then can't stand still, and want to go out and do something!
I haven't tried Armour yet because I'm not that educated on it. Isn't Armour to be used only if there's a problem with the conversion of T4 to T3? If I take Armour and the T4 and T3 are already working together okay, will there be an "overabundance" of T3 and then hypersymtoms? As you see, I'm not very knowledgeable about Armour. Enlighten me here!
I had good success with the selenium at 100mcgs. I feel that if the selenium helps convert t4 to t3 and I responded well to that, that I will need a med that has the t4 and t3. What can it hurt for you to try the Armour? The worst case is that you feel lousy or maybe you will feel the same , or better yet maybe you will feel great. I know that I am willing to take the chance.
BTW, I noticed that you have poodles, I also have poodles 3 of them, 2 toys and one minature. Aren't they the greatest?
Armour contains more of what our thyroid naturally puts out. It is natural(if you don't have an aversion to pork,I love bacon ). I really don't see the purpose in taking manmade synthetic medication when Armour is cheaper and for many women in particular seems to work better. I remember years ago when they made a baby formula that was missing some enzyme or something they didn't see a purpose for and how it damaged babies. I'll go with mother nature whenever I can. Oh, and I didn't have a good day just yesterday, that is how all my days go now, well except for the spending too much money thing. And even though I know my dose isn't quite right yet, the mental/brain/attitude/spirit has been great since almost the beginning of taking Armour. Seems like even if the dose isn't quite right, it doesn't make you a wreck. I do have a theory that if you're converting fairly well that the T3/T4 ratio might be a little high for some people. If you've generally not felt too bad on the T4, I would just try adding a little Cytomel(T3) and see if that does the trick. Can't hurt. IWL
[This message has been edited by moderator1 (edited 10-06-2003).]
girlygirly, I was taking selenium daily up until it threw me into hyperthyroidism and I had to quit. Now what I want to do is work it back in and gradually phase out Synthroid. It's an ongoing project that my own doctor doesn't even understand.
Yes I love poodles! Did you know they are #2 on the Most Intelligent Dog list? Border Collies are #1.
Is it possible to get mixed results for thyroid when a person took so much tyrosine and also too much iodine? I mean would taking excessive tyrosine cause hypo or hyper? I know iodine overdose might cause hyper. If a person takes too much of both iodine and tyrosine, can he/she get mixed symptoms of both hypo and hyper? Thanks!
Mayilyn, another factor is loosing weight. When the Docs first set patients up with a dosage, they calculate bases on body weight. Since you lost 24 lbs., that would mean more thyroid med per lb. of body.
I would guess that anytime a Hypothyroid person looses significant weight, the dose has to be watched.
By the way.... Congratulations on loosing 24 lbs. - t'aint easy.
My opinions only, not medical advice. Always follow advice of your Doctor, not what I say here.